Most over the counter medicines have side effects including oral side effects. So, the next time you pop a pill be sure to check that it is not causing any harm to your oral health. Medications surely make you feel much better but all of them whether taken orally or injected, have the risk of side effects and oral problems. You would be surprised to know that medicines used for treating the symptoms of common cold, pain, high blood pressure, allergies, depression, and even cancer are known to negatively impact your oral health. This is why you should discuss your prescriptions with your dentist and not just your doctor. This will help you learn more about medications that can cause oral side effects and know how you can limit them.
Know Your Risk and Reduce It
The most common side effects of OTC medicines on your dental health include:
- Dry Mouth
Medically known as Xerostomia, dry mouth is usually caused by certain chemotherapy medicines, antidepressants, narcotic pain medications, anti-spasm medications and antihistamines. More than 400 medications are known to cause an uncomfortably dry mouth by drastically reducing the amount of saliva. This dryness causes irritation and inflammation of soft tissues and increases the risk of tooth decay and gum disease.
- Gum Swelling
Also referred to as Gingival Overgrowth, this condition is typically associated with anti-seizure medications, blood pressure medications prescribed to heart patients and immunosuppressant drugs that are prescribed to patients when undergoing an organ transplant procedure. When gum tissues become so swollen that they start growing over the teeth, they create a favorable environment for bacteria to thrive and this can severely damage your surrounding tooth structures. The best way to prevent this medical condition is to maintain meticulous dental hygiene prior to starting the medication.
- Tooth Decay
Prolonged use of sweetened medications including vitamins, syrups, cough drops and antacids can cause tooth decay. To prevent tooth decay you can either ask your doctor to prescribe sugar-free alternatives or immediately rinse your mouth after taking these medicines.
- Discolored Teeth
Tetracycline drugs are known to cause tooth discoloration if taken when the teeth are still developing. Today tetracycline and related antibiotics are not prescribed to children below the age of 8 and also to expectant mothers to prevent permanent staining of teeth. However, tooth discoloration can be effectively treated using cosmetic dentistry techniques like bleaching, dental veneers, and bonding procedures.
- Fungal Infections
Fungal infections are usually caused by inhaler medicines that are prescribed to asthma patients. These inhalers often trigger a yeast infection which is medically known as oral candidiasis. Rinse your mouth every time after using an inhaler to prevent this side effect.
- Mouth Sores
Ulcers often occur inside the mouth and most over the counter medicines are known to cause mouth sores including aspirin, penicillin, streptomycin, phenytoin and sulphonamides. Chemotherapy drugs can also cause canker sores on the tongue and in the moist tissues that line your mouth.
- Metallic Taste
Many medicines can interfere with your sense of taste and make your food taste metallic, bitter or salty. Such taste changes are common among people taking multiple medicines. Drugs known to cause taste changes include allergy medications, blood thinners, corticosteroids, asthma medicines, blood pressure medications, cholesterol-lowering drugs, smoking cessation products, thyroid medicines, muscle relaxers and chemotherapy drugs.
These are only a few of the many side effects caused by over the counter medicines so it is important that your dentist knows what medicines you are prescribed. This will ensure that you receive the best dental care and prevent the unpleasant effects of prescription drugs.
If you are combating any of the side effects of over the counter medicines, call us today at 623.925.8822 and know what you need to do to protect your teeth and gums.